Advertisement

Economic Theory Bulletin

, Volume 6, Issue 1, pp 29–39 | Cite as

Weak maximal elements and weak equilibria in ordinal games with applications to exchange economies

  • Vincenzo Scalzo
Research Article
  • 109 Downloads

Abstract

We study binary relations (preferences) and ordinal games in the case where no continuity-like properties are assumed at all. We introduce generalizations of the maximal element and Nash equilibrium, called, respectively, the weak maximal element and weak equilibrium, and give existence results when binary relations satisfy only convexity conditions. The weak maximal element (weak equilibrium) is equivalent to the maximal element (Nash equilibrium) if and only if a generalization of continuity is given. Moreover, we obtain the existence of quasi-Pareto optimal allocations in exchange economies.

Keywords

Binary relations Preference relations Weak maximal element Ordinal games Weak equilibrium Exchange economies Quasi-Pareto optimality 

JEL Classification

C72 D51 

References

  1. Aliprantis, C.D., Brown, D.J., Burkinshaw, O.: Existence and optimality of competitive equilibria. Springer-Verlag, Berlin (1990)CrossRefGoogle Scholar
  2. Baye, M.R., Tian, G., Zhou, J.: Characterizations of the existence of equilibria in games with discontinuous and non-quasiconcave payoffs. Rev. Econ. Stud. 60, 935–948 (1993)CrossRefGoogle Scholar
  3. Bich, P., Laraki, R.: On the existence of approximate equilibria and sharing rule solutions in discontinuous games, Mimeo (2012)Google Scholar
  4. Carmona, G., Podczeck, K.: Existence of Nash equilibrium in ordinal games with discontinuous preferences. Econ. Theory 61(3), 457–478 (2016)CrossRefGoogle Scholar
  5. Corson, H.H., Lindenstrauss, J.: Continuous selections with nonmetrizable range. Trans. Am. Math. Soc. 121, 492–504 (1966)CrossRefGoogle Scholar
  6. He, W., Yannelis, N.C.: Existence of Walrasian equilibria with discontinuous, non-ordered, interdependent and price-dependent preferences. Econ. Theory 61(3), 497–513 (2016)CrossRefGoogle Scholar
  7. Prokopovych, P.: The single deviation property in games with discontinuous payoffs. Econ. Theory 53, 383–402 (2013)CrossRefGoogle Scholar
  8. Prokopovych, P.: Majorized correspondences and equilibrium existence in discontinuous games. Econ. Theory 61(3), 541–552 (2016)CrossRefGoogle Scholar
  9. Reny, P.: On the existence of pure and mixed strategy equilibria in discontinuous games. Econometrica 67, 1029–1056 (1999)CrossRefGoogle Scholar
  10. Reny, P.: Further results on the existence of Nash equilibria in discontinuous games. University of Chicago, Mimeo (2009)Google Scholar
  11. Reny, P.: Nash equilibrium in discontinuous games. Econ. Theory 61(3), 553–569 (2016)CrossRefGoogle Scholar
  12. Scalzo, V.: On the existence of maximal elements, fixed points and equilibria of generalized games in a fuzzy environment. Fuzzy Sets Syst. 272, 126–133 (2015)CrossRefGoogle Scholar
  13. Scalzo, V.: Remarks on the existence and stability of some relaxed Nash equilibrium in strategic form games. Econ. Theory 61(3), 571–586 (2016)CrossRefGoogle Scholar
  14. Shafer, W., Sonnenschein, H.: Equilibrium in abstract economies without ordered preferences. J. Math. Econ. 2, 345–348 (1975)CrossRefGoogle Scholar
  15. Tarafdar, E.: On nonlinear variational inequalities. Proc. Am. Math. Soc. 67, 95–98 (1977)CrossRefGoogle Scholar
  16. Wu, X., Shen, S.: A further generalization of Yannelis-Prabhakar’s continuous selection theorem and its applications. J. Math. Anal. Appl. 197(1), 61–74 (1996)CrossRefGoogle Scholar
  17. Yannelis, N.C., Prabhakar, N.: Existence of maximal elements and equilibria in linear topological spaces. J. Math. Econ. 12, 233–245 (1983)CrossRefGoogle Scholar

Copyright information

© Society for the Advancement of Economic Theory 2017

Authors and Affiliations

  1. 1.Department of Economics and Statistics (DISES)University of Naples Federico IINapoliItaly

Personalised recommendations